New Mexico, 2009

Flash Flooding and Hail in New Mexico, September 5, 2009

September 5, 2009 · NWS ABQ · 6 events in 1 county or zone

Thunderstorms produced very heavy rainfall by mid afternoon across portions of western New Mexico. The heavy rainfall fell so quickly that vehicles were swept away into nearby arroyos due to the high water flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms produced very heavy rainfall by mid afternoon across portions of western New Mexico. The heavy rainfall fell so quickly that vehicles were swept away into nearby arroyos due to the high water flow. Luckily, no one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 5, 8:21 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 5, 8:21 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
921 AM MDT SAT SEP 5 2009

.UPDATE...
UPDATED TO REMOVE FOG WORDING AND INCREASE POPS ACROSS THE
NORTHWEST WHERE LATEST SREF APPEARS MORE BULLISH. OTHERWISE...
MINOR CHANGES TO SKY AND QPF GRIDS. UPDATES OUT SHORTLY.

34

&&

.PREV DISCUSSION...300 AM MDT SAT SEP 5 2009...
CURRENT CHARTS...SHOWING POORLY DEFINED EASTERN EXTENT OF RIDGE
CORE POKING INTO WESTERN NEW MEXICO FROM MORE SOLID RIDGE CORE
OVER THE TROPICAL EASTERN PACIFIC. SYSTEM OVER THE CENTRAL GULF OF
ALASKA PUSHING FIRST SLUG OF RAIN INTO THE PACIFIC NORTHWEST WILL
ROLL INTO THE CENTRAL ROCKIES AS THE WORK WEEK GETS STARTED.
SURFACE LOW PRESSURE REMAINING OVER SOUTHERN CALIFORNIA...WITH
HIGH PRESSURE OVER NORTHEAST CORNER OF NEW MEXICO.

MODELS...RAGGED CONSENSUS IN LOW FLOW REGIME CONTINUING...WITH
DIFFERENCES IN FEATURE PLACEMENT. BROAD STORY CONTINUES NORTHBOUND
MOISTURE SEEP INTO NEW MEXICO THROUGH THE WEEKEND WITH RIDGE CORE
REMAINING OVER THE TROPICAL EASTERN PACIFIC...AND GULF OF ALASKA
TROUGH DIGGING TO CENTRAL NEVADA. WEAK CONSENSUS BETWEEN GFS AND
ECMWF FOR MONDAY DIGGING TROUGH FURTHER SOUTH TO THE WEST COAST OF
MEXICO AND ESCORTING ANOTHER ROUND OF MOISTURE NORTHBOUND INTO NEW
MEXICO WITH TROUGH LIFTING OUT ON TUESDAY. RIDGE CORE REORGANIZING
BY MIDWEEK...WITH ECMWF PLACING CORE IN BROAD BELT ACROSS THE
SOUTHERN U.S. AND THEN SADDLING THE FEATURE WITH A TROUGH OVER NEW
MEXICO HEADING INTO NEXT WEEKEND. BROAD SUMMARY SUGGESTS
CONTINUATION OF CURRENT SHOWERY PATTERN THROUGH THE UPCOMING
WEEK...WITH ANY EASING OF CONVECTION IN THE FIRST HALF BALANCED BY
A RETURN TO GREATER CONVECTIVE ACTIVITY FOR THE LAST HALF OF THE
UPCOMING WORK WEEK.

SHORT TERM...TODAY THROUGH TUESDAY...WEAK COOL PUSH OUT OF THE
CENTRAL PLAINS MOVING WESTWARD ACROSS EASTERN NEW MEXICO TO THE
CENTRAL MOUNTAIN CHAIN TODAY...WITH WINDS MORE SOUTHERLY FROM THE
RIO GRANDE VALLEY TO THE ARIZONA LINE. ANOTHER CONVECTIVELY ACTIVE
DAY ON TAP WITH THUNDERSTORMS INITIATING ON WINDWARD SLOPES AND
MOVING OFF INTO VALLEYS THROUGH THE EVENING. BEST CAPE AND
INSTABILITY OVER THE NORTHERN AND WESTERN SECTORS...AND WITH PWATS
APPROACHING AN INCH...WILL LOOK FOR ANOTHER DAY OF LOCAL FLASH
FLOODING IN HEAVIER AND SLOWER MOVING THUNDERSTORMS. TEMPERATURES
BROADLY NORMAL OR A FEW DEGREES BELOW.

FOR SUNDAY...DIGGING PACIFIC NORTHWEST TROUGH WILL PROVIDE DYNAMIC
HELP FOR DEEPENING SURFACE LOW OVER THE CENTRAL
ROCKIES...SUFFICIENT TO VEER WINDS TO BROADLY SOUTH AND WEST FOR
THE DAY. CONVECTIVE SCENARIO CHANGES LITTLE...WITH INITIATION OVER
WINDWARD SLOPES CENTRAL AND WEST...AND STORM MOVEMENT BROADLY TO
THE SOUTH. THETA E RIDGE STRUNG OUT FROM CHAMA TO GLENWOOD FOR THE
AFTERNOON...WITH PWAT REMAINING SLIGHTLY SHY OF AN INCH. FLOODING
CONCERN CONTINUES IN LOCALLY HEAVY AND SLOW MOVING THUNDERSTORMS.
TEMPERATURES STARTING TO CREEP ABOVE NORMAL TO THE EAST...AND NEAR
NORMAL CENTRAL AND WEST.

FOR LABOR DAY...SURFACE TROUGH SETTING UP OVER NEW MEXICO TO
MAINTAIN BROAD SOUTH AND SOUTHWEST FLOW...AS WHAT PASSES FOR A
RIDGE CORE BECOMES ROUGHLY ORGANIZED ALOFT. THETA E FIELDS FLATTER
WITH LESS RIDGE DEFINITION. MUCAPE AND LIFTEDS MOST FAVORABLE FOR
CONVECTION OVER THE CONTINENTAL DIVIDE AND NORTHERN MOUNTAINS WITH
PWAT STILL RUNNING AROUND AN INCH. CONTINUED INITIATION ON
WINDWARD SLOPES WITH VERY SLOW MOVEMENT SOUTH AND EAST INTO THE
VALLEYS...AND IN AN AREA OF GREATEST MOISTURE CONVERGENCE JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN.

FOR TUESDAY...SURFACE TROUGH WELL ESTABLISHED OVER EASTERN NEW
MEXICO TO MAINTAIN BROAD SOUTHWEST FLOW...WITH MOISTURE
CONVERGENCE BOUNDARY REMAINING EAST OF THE CENTRAL MOUNTAIN CHAIN.
CONTINUED FLAT BUT ELEVATED THETA E FIELD...WITH MUCAPE MAX AND
LIFTED INDEX MINS REMAINING OVER WESTERN AND NORTHERN ENDS OF THE
FORECAST AREA. TUESDAY PWATS CONTINUING AT INCH LEVELS ACROSS THE
FORECAST AREA. CONVECTIVE INITIATION PATTERN CONTINUING...WINDWARD
SLOPES AND IN AREAS OF GREATEST MOISTURE CONVERGENCE WITH VERY
SLOW MOVEMENT ONCE STARTED.

LONGER TERM...WEDNESDAY THROUGH FRIDAY...WEAK COOL FRONT WILL DROP
SOUTHWARD ACROSS THE EASTERN PLAINS LATE WEDNESDAY INTO THURSDAY
TO SHIFT WINDS TO THE EAST...AND PUSH STORM FOCUS TO THE WINDWARD
SLOPES OF THE CENTRAL MOUNTAINS. FRONT WILL STALL OUT OVER THE
SOUTHERN TIER OF THE STATE LATE THURSDAY AS RIDGE CORE ATTEMPTS TO
BECOME ORGANIZED OVER NORTHERN HALF OF THE STATE. RIDGE CORE
BECOMING MORE ORGANIZED BY FRIDAY...WITH SURFACE LOW OVER NORTHERN
CHIHUAHUA STATE MAINTAINING BROAD SOUTH AND EAST FLOW IN
CONTINUING CONVECTIVELY ACTIVE PATTERN.

SHY

.AVIATION...
LOW CLOUDS AND FOG WILL PERSIST OVER NORTHEAST SECTIONS EARLY THIS
MORNING AS A WEAK FRONTAL BOUNDARY GRADUALLY PUSHES WEST. IFR TO
OCCASIONALLY LIFR CIGS EXPECTED MAINLY OVER THE FAR NORTHEAST PLAINS
BEFORE MIXING OUT MID-LATE MORNING. CONFIDENCE FOR LOW CLOUDS
REACHING KLVS OR KTCC REMAINS LOW AND WILL LEAVE MENTION OUT OF THE
TAFS. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED TO
IGNITE OVER THE HIGHER TERRAIN THIS AFTERNOON AND EVENING FAVORING
THE WEST/CENTRAL/NORTHERN MOUNTAINS. TAF SITES ACROSS THE WEST AND
CENTRAL HAVE THE GREATEST CONFIDENCE OF IMPACT AND WILL CONTINUE
TEMPO GROUPS THERE. MAIN THREATS WILL BE GUSTY SFC WINDS OF 30-40
KTS AND LOCALLY HEAVY RAINFALL. ACTIVITY TO GRADUALLY DIMINISH LATER
TONIGHT BUT STILL COULD SEE A FEW SHOWERS/STORMS LINGER LATE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

.FIRE WEATHER...
VERY GOOD TO EXCELLENT RELATIVE HUMIDITY RECOVERIES THIS MORNING
WILL GIVE WAY TO MIXING AND VALUES DECREASING INTO THE 20 TO 30
PERCENT RANGE MOST LOCALES WITH LOCALLY HIGHER VALUES OVER THE
HIGHER TERRAIN. LOW LEVEL MOISTURE CYCLED UNDER THE RIDGE WILL AID
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH WETTING RAINFALL FAVORED OVER CENTRAL AND WESTERN
SECTIONS. WEAK STEERING FLOW TO YIELD POTENTIAL FOR LOCALLY HEAVY
RAINFALL. HIGHEST LIGHTNING ACTIVITY LEVELS EXPECTED OVER WESTERN
SECTIONS WITH VALUES OF 3 EXPECTED.

UPPER RIDGE TO GRADUALLY WEAKEN AND BE REPLACED BY A WEAK UPPER
LEVEL TROUGH. THIS FEATURE WILL PROVIDE THE FOCUS FOR ADDITIONAL
AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY SUNDAY AND
MONDAY ONCE AGAIN FAVORING CENTRAL AND WESTERN LOCALES. EXCELLENT
OVERNIGHT RECOVERIES WILL CONTINUE OVER MUCH OF THE STATE INTO THE
EARLY TO MIDDLE PART OF NEXT WEEK. UPPER TROUGH TO GRADUALLY
TRANSLATE AWAY FROM NEW MEXICO WITH AN UPPER RIDGE RETURNING TO
THE LAND OF ENCHANTMENT BY THE MIDDLE TO LATTER HALF OF NEXT WEEK.
SLIGHTLY DRIER RELATIVE HUMIDITY VALUES POSSIBLE OVER THE
NORTHWEST BUT TRENDS FOR VERY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES ARE EXPECTED TO CONTINUE OVER THE MAJORITY OF NEW
MEXICO THROUGH NEXT WEEK.

KW

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  83  56  84  55 /  40  40  20  20
DULCE...........................  78  47  79  46 /  40  40  40  30
CUBA............................  77  47  78  47 /  50  40  50  50
GALLUP..........................  79  50  79  49 /  50  40  30  30
EL MORRO........................  76  48  75  47 /  50  50  40  30
GRANTS..........................  78  49  78  48 /  40  50  30  30
QUEMADO.........................  77  50  77  47 /  40  50  40  30
GLENWOOD........................  86  58  85  57 /  40  50  30  30
CHAMA...........................  74  43  74  41 /  50  40  50  40
LOS ALAMOS......................  77  54  76  49 /  30  30  40  30
PECOS...........................  78  50  79  48 /  30  30  40  30
CERRO/QUESTA....................  72  46  76  41 /  30  30  40  30
RED RIVER.......................  68  37  67  40 /  30  30  50  30
ANGEL FIRE......................  69  38  70  41 /  30  30  50  30
TAOS............................  76  46  75  45 /  20  30  30  30
ESPANOLA........................  82  49  82  50 /  30  30  30  30
SANTA FE........................  79  51  78  49 /  30  30  40  30
SANTA FE AIRPORT................  80  52  79  53 /  20  30  30  30
ALBUQUERQUE FOOTHILLS...........  79  57  78  58 /  20  30  30  30
ALBUQUERQUE HEIGHTS.............  82  61  81  62 /  20  40  30  30
ALBUQUERQUE VALLEY..............  84  56  83  58 /  20  40  30  30
ALBUQUERQUE WEST MESA...........  84  56  82  58 /  20  40  30  30
LOS LUNAS.......................  86  56  86  56 /  20  40  30  30
RIO RANCHO......................  84  57  82  56 /  20  40  30  30
SOCORRO.........................  86  57  85  57 /  20  30  30  40
SANDIA PARK/CEDAR CREST.........  74  46  72  53 /  30  30  40  30
MORIARTY/ESTANCIA...............  80  50  80  54 /  30  30  30  30
CLINES CORNERS..................  76  53  79  53 /  30  30  30  30
GRAN QUIVIRA....................  80  54  78  56 /  20  30  30  30
CARRIZOZO.......................  84  53  83  58 /  20  20  20  20
RUIDOSO.........................  76  48  76  53 /  20  20  20  20
CAPULIN.........................  76  48  77  50 /  30  10  20  20
RATON...........................  79  49  80  48 /  30  10  20  30
LAS VEGAS.......................  75  48  76  49 /  30  20  30  30
CLAYTON.........................  81  56  84  57 /  20  10  10  20
ROY.............................  78  54  79  55 /  20  10  20  20
CONCHAS.........................  86  58  84  55 /  20  10  10  10
SANTA ROSA......................  84  55  85  56 /  20  10  10  20
TUCUMCARI.......................  86  61  87  61 /  10  10   5  10
CLOVIS..........................  83  59  85  60 /  10  10   5  10
PORTALES........................  86  61  87  61 /  10  10   0  10
FORT SUMNER.....................  86  60  87  61 /  10  10   5  10
ROSWELL.........................  87  62  88  63 /  10  10   0  10
PICACHO.........................  83  56  84  58 /  20  10  10  20
ELK.............................  80  49  79  55 /  20  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, Sep 5, 4:11 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 AM MDT SAT SEP 5 2009

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
511 AM MDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE CENTRAL MOUNTAIN
CHAIN...THE SANGRE DE CRISTO MOUNTAINS...AND THE CONTINENTAL
DIVIDE MAY PRODUCE LOCALLY GUSTY WINDS...A FEW MINUTES OF SMALL
HAIL...AND HEAVY DOWNPOURS. DOWNPOURS MAY FILL ARROYOS AND DITCHES
AND BLOCK LOW WATER CROSSINGS IN SPOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND LABOR DAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING IN THE
AFTERNOON OVER THE CENTRAL MOUNTAIN CHAIN...THE SANGRE DE CRISTO
MOUNTAINS...AND THE CONTINENTAL DIVIDE MAY PRODUCE LOCALLY GUSTY
WINDS...A FEW MINUTES OF SMALL HAL...AND HEAVY DOWNPOURS.

FOR TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING FROM LOCALLY HEAVY RAINFALL. REPORT HAIL
SIZES...SIGNIFICANT MEASURED WIND GUSTS OR WIND IMPACTS...AND
MEASURED RAINFALL TO THE NATIONAL WEATHER SERVICE TOLL FREE AT
1.888.386.7637.

SHY

The radar

The Albuquerque radar (KABX), 152 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, McKinley

When
September 5, 1:40 PM MST to 5:30 PM MST
Where
McKinley County, 2.25 mi E of Pinedale to 2.29 mi E of Pinedale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.601, -108.410

A vehicle was washed away in an arroyo near the intersection of Second Canyon Road and Highway N11-49 (also called Navajo Service Route 11).

Flash Flood, McKinley

When
September 5, 2:57 PM MST to 5:30 PM MST
Where
McKinley County, 0.51 mi E of Ramah to 0.43 mi E of Ramah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.130, -108.491

Four feet of water near the intersection of Mountain View Road and Highway 53 made the road impassible.

Flash Flood, McKinley

When
September 5, 3:24 PM MST to 5:30 PM MST
Where
McKinley County, 1.32 mi ESE of Ramah to 1.16 mi ESE of Ramah
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.120, -108.480

Heavy rain caused a vehicle to be washed away in an arroyo. Law enforcement discovered the vehicle unoccupied with keys in the ignition.

Flash Flood, McKinley

When
September 5, 3:30 PM MST to 5:30 PM MST
Where
McKinley County, 6.19 mi ESE of Upper Nutria to 5.1 mi SE of Upper Nutria
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
35.223, -108.477

Dirt roads were washed away by the heavy rainfall in the Timberlake Ranch subdivision. Giant boulders blocked the roadways, preventing residents from making it home from the main roadway.

Flash Flood, McKinley

When
September 5, 4:30 PM MST to 5:30 PM MST
Where
McKinley County, 1.33 mi W of (Gup)gallup Airport to 1.32 mi W of (Gup)gallup Airport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.510, -108.814

Highway 66 was closed for approximately one hour near Western Skies Road due to high water.

Hail, McKinley

When
September 5, 5:15 PM MST
Where
McKinley County, 2.96 mi ENE of Pinehaven Church
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.351, -108.624

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186953, 186954, 186955, 186956, 186957, 187439.